Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 18(1); 2020 > Article
Treatments of Calcium Channel Blocker Overdose
Sung Woo Lee
Journal of The Korean Society of Clinical Toxicology 2020;18(1):1-10
DOI: https://doi.org/10.22537/jksct.2020.18.1.1
Published online: June 30, 2020
  • 92 Views
  • 2 Download
  • 0 Crossref
  • 0 Scopus
Department of Emergency Medicine, College of Medicine, Korea University

Pharmaceutical agents are the most common causes of poisoning in Korea. Calcium channel blockers (CCBs) are commonly used in Korea for the management of hypertension and other cardiovascular diseases, but are associated with a risk of mortality due to overdose. Due to the frequent fatalities associated with CCB overdose, it is essential that the emergency physician is capable of identifying CCB intoxication, and has the knowledge to manage CCB overdose. This article reviews the existing clinical guidelines, retrospective studies, and systematic reviews on the emergency management of CCB overdose. The following are the varied treatments of CCB overdose currently administered. 1) For asymptomatic patients: observation with enough time and decontamination, if indicated. 2) For symptomatic patients: infusion of calcium salt, high dose insulin therapy, and vasopressor (norepinephrine) or atropine for bradycardia. 3) For patients refractory to the first line therapy or with refractory shock or impending arrest: lipid emulsion therapy and extracorporeal membrane oxygenation. 4) As adjunct therapy: phosphodiesterase inhibitors, glucagon, methylene blue, pacemaker for AV block. Small CCB ingestion is known to be fatal for pediatric patients. Hence, close observation for sufficient time is required.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology